Not only diabetes medications, but many non-diabetes medications can affect glucose.
Recently I had a patient who was referred to me due to increased glucose levels, which happens all the time. However, this patient was referred because of the recent changes in fasting glucose levels. After attending a group diabetes class, the patient seemed to be improving self-care, and average fasting glucose had dropped from around 165 mg/dl to 130 mg/dl. The readings held like this for two months and then started to rise again. The patient‘s primary caregiver assumed that the patient was no longer doing the right things learned in the class. After lecturing the patient on all the complications that occur because of elevated glucose, they sent the patient to me for individual counseling.
During the interview with the patient, I asked them to list all their medications to see if there were any possible reasons the glucose had increased. I could not identify any, and so we started discussing food choices and physical activity. During the discussion, the patient indicated that she had recently started walking again as she had been plagued by a sore, inflamed knee for the past three months and was only now able to walk without much pain.
She listed her knee pain medications, including Tramadol, Ibuprofen 800 (which she had discontinued), and cyclobenzaprine 10 mg. She also mentioned that she had gotten a “double aspirin“ in the drugstore product to replace the Ibuprofen and her pain decreased in 5-6 days, totally gone in 2 months, and she stopped the medications.
When I investigated her “double aspirin,“ I found she had been taking Disalcid (salsalate) during those two months. This medication has been known to lower glucose levels in patients, and now I knew what was wrong. I explained this to her, and after she jokingly said, “maybe I should take it for my diabetes,“ we were able to discuss a better plan for food choices and physical activity.
Rich Vellucci, PharmD
Saint Petersburg, FL
Editor’s Note: If you think you may have patients who are on medications and experience unexplained glucose swings, you can always click on this link to check your patient’s medications.
|If you have a “Diabetes Disaster Averted” story like this one about how non-diabetes medications can affect blood glucose, please let us know! If we feature your Disaster Averted in our e-newsletter, you will receive a $25 gift card. Please click here to submit a short summary of the incident, what you feel you learned from handling the incident, and your name and title. If you prefer to remain anonymous, please let us know, but still give us your name and address (so we can send you the gift card).|
Copyright © 2016, 2021 HIPER LLC